Unexpected presence of NPS in food
Food supplements are regularly found to contain pharmacologically active substances. The food supplement Dexaprine was removed from the Dutch market because it was associated with severe adverse events. Reports to the Dutch Poisons Information Center (DPIC) showed that ingestion of as little as half a tablet caused several cases of nausea, agitation, tachycardia, and palpitations and even one case of cardiac arrest. Analysis of the remaining patients’ tablets confirmed the presence of synephrine, oxilofrine, deterenol, yohimbine, caffeine, and theophylline. Two more compounds were found which were tentatively identified as -methyl–phenylethylamines. This incident is one in a series of cases that will be discussed about NPS in food supplements.
1. Food supplements may contain other ingredients than stated on the label
2. Have the remaining tablets/capsules analyzed if you suspect a mismatch between the product ingredients and the symptoms
3. Notify a health agency when suspecting adulteration. We need the oversight.